Oklahoma, 2016

Tornadoes and Flash Flood in Oklahoma, April 15 to 16, 2016

April 15 to 16, 2016 · NWS AMA · 11 events in 2 counties and zones

A vigorous low pressure system produced supercell thunderstorms across the western Oklahoma Panhandle during the afternoon and evening of April 15th. Four separate brief tornadoes were reported by spotters and also documented through video by storm chasers across Texas County, in the vicinity of Eva.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous low pressure system produced supercell thunderstorms across the western Oklahoma Panhandle during the afternoon and evening of April 15th. Four separate brief tornadoes were reported by spotters and also documented through video by storm chasers across Texas County, in the vicinity of Eva. Two produced damage consistent with EF-0 and EF-1 on the Fujita scale. Several reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 15, 2:53 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 15, 2:53 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT FRI APR 15 2016

.DISCUSSION...
SCATTERED THUNDERSTORMS DEVELOPING NOW ALONG DRYLINE...POSITIONED
NEAR THE NEW MEXICO STATE LINE.  SEE EARLIER FORECAST DISCUSSION FOR
ASSESSMENT OF ENVIRONMENT.   SEVERE THUNDERSTORMS WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES ARE EXPECTED THIS EVENING.

CLOSED MID-LEVEL LOW CURRENTLY WEST OF 4-CORNERS EXPECTED TO MOVE
VERY SLOWLY THROUGH THE WEEKEND.  UNSETTLED WEATHER EXPECTED TO
CONTINUE THROUGH MOST DAYS OF THE FORECAST. EASTERN SECTIONS OF
PANHANDLES TARGETED FOR HEAVIEST RAINFALL TOTALS THROUGH SUNDAY.  A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR EASTERN PARTS OF THE PANHANDLES
SATURDAY NIGHT THROUGH SUNDAY MORNING...WHEN COLD FRONT EXPECTED TO
PROVIDE ADDITIONAL FOCUS FOR THUNDERSTORMS.

CURRENT FORECAST HAS MONDAY AS A DRY DAY IN THE WAKE OF COLD FRONT.
THUNDERSTORMS CHANCES REMAIN IN FORECAST MONDAY NIGHT THROUGH
WEDNESDAY DUE TO EXPECTED MOISTURE RETURN.  LOW POPS THEREAFTER
CONFINED TO EASTERN SECTIONS.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
FRIDAY DUE TO THE POTENTIAL FOR WETTING RAINS AND RELATIVE HUMIDITY
VALUES REMAINING ABOVE 20 PERCENT.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  71  45  61  41 /  60  60  70  50  40
BEAVER OK                  58  67  51  58  42 /  80  90 100  80  50
BOISE CITY OK              48  62  39  52  36 /  80  90  60  40  30
BORGER TX                  58  69  48  61  42 /  60  60  90  60  40
BOYS RANCH TX              53  72  45  61  41 /  50  60  60  40  30
CANYON TX                  51  73  45  63  41 /  50  50  70  40  30
CLARENDON TX               55  69  51  64  44 /  60  60 100  50  40
DALHART TX                 49  68  40  57  38 /  50  70  60  40  30
GUYMON OK                  55  66  45  56  40 /  80  90  80  70  30
HEREFORD TX                52  74  44  63  41 /  50  50  60  30  30
LIPSCOMB TX                58  66  53  60  44 /  60  80 100  80  60
PAMPA TX                   56  67  48  60  42 /  60  60 100  60  40
SHAMROCK TX                56  66  54  63  46 /  60  80 100  80  50
WELLINGTON TX              56  68  56  66  48 /  60  80 100  80  50

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DONLEY...GRAY...HANSFORD...HEMPHILL...
     HUTCHINSON...LIPSCOMB...OCHILTREE...ROBERTS...WHEELER.

OK...FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES: BEAVER.

&&

18/03
Hazardous weather outlook, Apr 15, 2:19 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT FRI APR 15 2016

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
319 PM CDT FRI APR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES. SOME OF THE STORMS THAT DEVELOP COULD BECOME STRONG TO
SEVERE. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES FROM SATURDAY THROUGH THURSDAY. SOME OF THE STORMS THAT
DEVELOP COULD BECOME STRONG TO SEVERE ON SATURDAY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL
MAY ALSO LEAD TO FLASH FLOODING SATURDAY THROUGH SUNDAY. A FLASH
FLOOD WATCH WILL BE IN EFFECT FOR EASTERN SECTIONS OF THE PANHANDLES
SATURDAY NIGHT THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING ACROSS THE
WESTERN TWO THIRDS OF THE PANHANDLES. SPOTTER ACTIVATION MAY BE
NEEDED AGAIN ON SATURDAY.

COCKRELL

In the hours before

Local storm report, Apr 15, 3:24 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
424 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             3 NW WARE               36.21N 102.75W
04/15/2016  E1.75 INCH       DALLAM             TX   PUBLIC

&&

EVENT NUMBER AMA1600159

BRB
Local storm report, Apr 15, 4:06 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
506 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             12 NE ROMERO            35.86N 102.78W
04/15/2016  M1.00 INCH       HARTLEY            TX   STORM CHASER

            HAIL WAS FALLING AT THE TIME

&&

EVENT NUMBER AMA1600160

FENNER
Local storm report, Apr 15, 4:12 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
512 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 E ROMERO              35.72N 102.84W
04/15/2016  M1.75 INCH       HARTLEY            TX   BROADCAST MEDIA

            GOLFBALL SIZE HAIL WAS REPORTED ON THE GROUND ON FM 767
            EAST OF ROMERO.

&&

EVENT NUMBER AMA1600161

FENNER

The radar

The Amarillo radar (KAMA), 174 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 tornado, 1 flash flood. Local standard time, as filed.

Hail, Cimarron

When
April 15, 4:32 PM CST
Where
Cimarron County, 2.86 mi ESE of Felt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.560, -102.730

Nickel size hail was reported 17 miles southwest of Boise City.

Hail, Cimarron

When
April 15, 5:00 PM CST
Where
Cimarron County, 2.77 mi E of Wheeless
Measured
1.25 in hail
Reported by
Public
Coordinates
36.720, -102.850

Half dollar size hail was reported 3 miles west of Wheeless.

Tornado, Texas

When
April 15, 6:50 PM CST to 6:51 PM CST
Where
Texas County, 6.4 mi SW of Eva to 6.22 mi SW of Eva
Rating
EF0
Path length
1.07 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
36.740, -101.988

A brief tornado was observed by emergency managers and storm chasers just southwest of Eva. The tornado lasted for just under one minute and no damage was observed. The tornado was assigned an EF-0 rating.

Hail, Texas

When
April 15, 6:55 PM CST
Where
Texas County, 5.19 mi NW of Eva
Measured
2 in hail
Reported by
Public
Coordinates
36.850, -101.970

Hail up to two inches in diameter fell just southwest of Yarbrough, or about 5 miles east-southeast of Sturgis.

Tornado, Texas

When
April 15, 6:56 PM CST to 6:59 PM CST
Where
Texas County, 4.39 mi SSW of Eva to 3.32 mi SSW of Eva
Rating
EF1
Path length
1.07 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
36.747, -101.943

The tornado destroyed two out buildings, a silo and snapped a power pole. Based on damage only on central and northeast portion of farmhouse complex damaged, the tornado likely touched down in the complex and continued into open country from there. The tornado was rated EF-1 with estimated peak wind of 104 mph.

Tornado, Texas

When
April 15, 7:02 PM CST to 7:04 PM CST
Where
Texas County, 2.84 mi W of Eva to 2.2 mi W of Eva
Rating
EF0
Path length
0.91 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.796, -101.951

Very minimal damage was noted in a farmhouse complex. Damage included a metal roof partially peeled back, a broken power pole and tractor trailer rolled onto its side. This tornado was rated EF-0 with estimated peak wind of 80 mph.

Tornado, Texas

When
April 15, 7:16 PM CST to 7:20 PM CST
Where
Texas County, 5 mi NNE of Eva to 6 mi NNE of Eva
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
36.867, -101.865

This tornado was witnessed by spotters and storm chasers approximately 5 to 6 miles north-northeast of Eva. No damage was reported. EF-0 rating was assigned.

Tornado, Texas

When
April 15, 7:19 PM CST to 7:21 PM CST
Where
Texas County, 5.95 mi NNE of Eva to 6.72 mi NNE of Eva
Rating
EF0
Path length
0.78 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
36.880, -101.860

Trained spotter reported a tornado on the ground for several minutes north of Eva and near highway 95. This storm already had a history of producing tornadoes. No damage occurred as the tornado remained in open grasslands.

Hail, Cimarron

When
April 15, 8:05 PM CST
Where
Cimarron County, 1.77 mi NW of Sturgis
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.900, -102.070

Copious amounts of quarter size hail were reported one mile northwest of Sturgis.

Hail, Cimarron

When
April 15, 9:04 PM CST
Where
Cimarron County, 10.59 mi WNW of Griggs
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
36.670, -102.290

Hail up to 2 inches in diameter was reported along state Highway 171 north of Kerrick,or about 10 miles south-southwest of Keyes.

Flash Flood, Texas

When
April 16, 11:15 AM CST to 3:15 PM CST
Where
Texas County, 2.75 mi NW of Eva to 3.04 mi SSW of Eva
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.827, -101.937

Heavy rain overnight caused flooding across western portions of Texas County. The flooding increased as rain persisted through early afternoon. Some county roads were closed due to flowing water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632124, 632125, 635126, 632123, 632199, 632201, 633464, 643429, 632127, 632130, 635072.